Prolia Fracture Risk Leads Public Citizen to Call For Black Box Warning

The consumer watchdog group Public Citizen is asking federal regulators to add a black box warning to Prolia, an osteoporosis drug that has been linked to an increased risk of bone fractures.

Public Citizen filed a petition (PDF) with the FDA on April 16, calling for the agency to require stronger warnings about the Prolia fracture risk.

The group indicates that information about the risk of fractures from Prolia after a user stops taking the drug should be placed in a prominent black box on the drug label, which is the strongest warning the FDA can require.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Prolia (denosumab) was introduced by Amgen in 2010, and was the first drug approved by the FDA for the treatment of postmenopausal osteoporosis.

Public Citizen first warned of potential link between Prolia and bone fractures in 2013, saying there were concerns about the drug even before it hit the market. Canadian drug regulators issued a warning of sudden femur fractures linked to Prolia in late 2012.

Amgen acknowledges there is an increased risk of fractures after a patient stops taking the drug, but company officials say they believe the benefits to patients outweigh the risks. However, Public Citizen’s petition says the science is pointing to those risks being bigger than first believed.

“There is a growing body of evidence showing that cessation of Prolia is associated with an increased risk of multiple vertebral fractures,” the petition states. “The risk of this serious adverse effect could be mitigated with a prominent boxed warning and an updated risk evaluation and mitigation strategy (REMS) that together would increase physician and patient awareness about the risks associated with treatment cessation. It also would discourage abrupt cessation of treatment or introduction of drug holidays without adequate consideration of alternative antiresorptive treatment options to protect patients from vertebral fractures.”

Public Citizen’s petition also includes what the group thinks would be appropriate and effective language for the boxed warning:

WARNING: MULTIPLE VERTEBRAL FRACTURES FOLLOWING DISCONTINUATION OF PROLIA TREATMENT

Following discontinuation of Prolia treatment, the risk of vertebral fractures, including the risk of multiple vertebral fractures, rapidly increases. Cessation of Prolia treatment results in markers of bone resorption increasing above pretreatment values then returning to pretreatment values 24 months after the last dose of Prolia. In addition, bone mineral density returns to pretreatment values within 18 months after the last injection [see Pharmacodynamics (12.2) and Clinical Studies (14.1)].

New vertebral fractures occurred as early as 7 months (on average 19 months) after the last dose of Prolia. Prior vertebral fracture was a predictor of multiple vertebral fractures after Prolia discontinuation. Evaluate an individual’s benefit-risk profile before initiating treatment with Prolia. Data from case series strongly suggests that vertebroplasty is not an effective treatment for vertebral fractures that occur following cessation of denosumab treatment and can cause additional vertebral fractures.

If Prolia treatment is discontinued, the patient should promptly receive a bisphosphonate or other alternative antiresorptive therapy to mitigate the increased risk of vertebral fracture [see Adverse Reactions (6.1)].

4 Comments

  • BrendaMarch 3, 2020 at 4:55 pm

    I have had two injections, about a month ago I started with slight dizziness. Started research on prolia at that time. That was a side affect. But, was nothing I couldn’t live with. Being retired didn’t have a structured life. Then was visiting with my neighbor one evening outside started feeling dizziness, nausea and extreme body heat. The next thing I was laying on my garage floor and she had an[Show More]I have had two injections, about a month ago I started with slight dizziness. Started research on prolia at that time. That was a side affect. But, was nothing I couldn’t live with. Being retired didn’t have a structured life. Then was visiting with my neighbor one evening outside started feeling dizziness, nausea and extreme body heat. The next thing I was laying on my garage floor and she had an ice pack on my head.After four hours in the emergency room , numerous tests, staples in my scalp, every test came back normal. Even dehydration that I thought was the reason. I am due for another injection the end of the month, but will cancel. I will look at an alternative.

  • MarleneFebruary 20, 2020 at 6:38 am

    I discontinued Prolia with physician advisement after two sudden painful dental issues, the most recent one of which remains undiagnosed. I’ve been suffering from a spontaneously fractured knee for almost three months with no sign of healing. There had been neither direct or indirect impact at the time of the fracture. The one dose I had of Prolia was 13 months ago and the first toothache seven mo[Show More]I discontinued Prolia with physician advisement after two sudden painful dental issues, the most recent one of which remains undiagnosed. I’ve been suffering from a spontaneously fractured knee for almost three months with no sign of healing. There had been neither direct or indirect impact at the time of the fracture. The one dose I had of Prolia was 13 months ago and the first toothache seven months ago. I’m unable to chew without extreme pain on either side of my mouth and need a brace, crutches or a wheelchair to get around when prior to stopping Prolia, I was actively exercising at the gym 2-3 times a week.

  • ElizabethJuly 15, 2019 at 3:38 pm

    When I discontinued Prolia in 2018 I was given no warning or information about Rebound fractures by my doctor or by Amgen. I had my first rebound vertebral fracture on October 3,2018. This was 9 months after my last injection. During the next 18 months I had 6 more spontaneous vertebral fractures. Then I went 8 months with no fractures but had another spontaneous vertebral fracture July 6, 2019. [Show More]When I discontinued Prolia in 2018 I was given no warning or information about Rebound fractures by my doctor or by Amgen. I had my first rebound vertebral fracture on October 3,2018. This was 9 months after my last injection. During the next 18 months I had 6 more spontaneous vertebral fractures. Then I went 8 months with no fractures but had another spontaneous vertebral fracture July 6, 2019. I believe my vertebrae have been permanently damaged by Prolia.

  • DuAnneJuly 15, 2019 at 2:22 pm

    Count me in. These drugs are dangerous!!!

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories